What Causes Nosebleeds?
Nosebleed for No Reason? Here Are Some Possible Causes
When an adult has a nosebleed for no apparent reason, it could be related to medications, health conditions, or simply dry air.
By Jennifer J. Brown, PhD
Medically Reviewed by Justin Laube, MD
Don't Miss This
Sign Up for OurHeart HealthNewsletter
Thanks for signing up!You might also like these other newsletters:
Nosebleeds are common, and while the cause may be unclear at first, most cases are minor and can be managed from home.
Immediate causes of nosebleeds include trauma to the nose from an injury, deformities inside the nose, inflammation in the nose, or, in rare cases, intranasal tumors. Any of these conditions can cause the surface blood vessels in the nose to bleed.
Sudden and inexplicable nosebleeds may seem scary, but typically they're not. To put you at ease in case you have one, we've put together a list of common culprits, as well as tips on how to treat a bleeding nose and when to seek medical care.
1. Underlying Health Conditions
Liver disease, kidney disease, chronic alcohol consumption, or another underlying health condition can lower your blood’s ability to clot and therefore cause your nose to bleed.
Heart conditions like hypertension (high blood pressure) and congestive heart failure can also cause nosebleeds, as can hypertensive crisis — a sudden, rapid increase in blood pressure that may be accompanied by a severe headache, shortness of breath, and anxiety, according to the American Heart Association (AHA).
Colds, allergies, and frequent nose-blowing can also irritate the lining of your nose, resulting in a nosebleed.
2. Dry Air
Dry air from indoor heating or outdoor cold can dry the lining of the nose, causing it to crack and bleed. Using a humidifier while sleeping can help relieve dryness, and nasal sprays are helpful for moistening the nostrils.
3. Blood-Thinning Medications
Anticoagulant (blood-thinning) medications, aspirin, and nonsteroidal anti-inflammatory drugs (NSAIDS) used to treat pain can all cause nosebleeds. Because blood clotting is a necessary step in preventing or stopping a nosebleed, any medication that changes the blood’s ability to clot can cause a bloody nose — or make one harder to stop. Examples include anticoagulants like Coumadin or Jantoven (warfarin), the anti-platelet medication Plavix (clopidogrel bisulfate), over-the-counter drugs like aspirin, and prescription or over-the-counter NSAIDS like naproxen.
Many people with the heart condition atrial fibrillation (AFib), an irregular heartbeat, take anticoagulant medication to prevent blood clots from forming. And if you've had a heart attack, your doctor may have recommended a daily aspirin to help prevent a recurrence. Blood clots can lead to a stroke or heart attack if they travel through the blood and reach the brain or heart, but the anticoagulant medications commonly used to prevent clots carry an increased risk of bleeding.
4. Nose Picking or Scratching
Accidental injury to the blood vessels in the nostril from nose picking can cause a nosebleed. This is common in children, but also in adults who are prone to itching or scratching inside their noses.
How to Stop a Bloody Nose at Home
- While sitting and leaning forward, use direct pressure to stop bleeding by pinching your nostrils shut for at least 10 minutes, breathing through your mouth.
- Alternatively, you can make a nose-pinching device using tongue depressors and tape.
- If bleeding starts again, use a nasal decongestant spray (such as Afrin, Dristan, or Vicks Sinex) to constrict the blood vessels of your nose, and again apply direct pressure to stop bleeding.
To prevent another bloody nose, use saline and topical ointments to moisturize inside your nose, but only once bleeding has stopped. And avoid picking or scratching your nose.
When to Get Help for Nosebleeds
Although most nosebleeds can be treated at home, some are severe and require medical attention. Kevin Campbell, MD, a cardiologist at Wake Heart and Vascular Associates in Raleigh, North Carolina, says “Nosebleeds are rarely life-threatening. But under certain circumstances, such as if you're taking blood thinners like aspirin or warfarin, nosebleeds can be quite concerning and require medical care.” In such cases, your healthcare provider may need to adjust the dose of blood-thinning medication, he says.
Having more than one nosebleed a week is also a sign that you should talk to your doctor. “If nosebleeds are recurrent — whether or not you're on blood-thinning medications — it's reasonable to seek help from your primary care physician,” says Dr. Campbell. He adds that recurrent nosebleeds may point to other, more significant medical conditions.
“You should certainly seek medical attention in an emergency room if your nosebleed lasts longer than a few minutes, or if you're unable to stop the bleeding with direct manual pressure," Campbell says.
Video: Why Characters Get Nosebleeds In Anime - Why, Anime? | Get In The Robot
How to Tell if Gold Is Real
Duvetica Down Jackets: SS14 Collection
Can newborn jaundice be prevented
How to Remove Sticky Substances from Fabric
How to Get Along with Your Boyfriends Sister
Banks are using a trick that was popular before the financial crisis
10 Things No One Ever Tells You About: MakeupPrimer
How to Travel on a Very Limited Budget
Every Shocking Detail of the Kim Kardashian Robbery at Gunpoint inParis
How to Hang a Wheelbarrow on the Wall
How to Row an Inflatable Boat